Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 70, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 21, 2010, 5:22 PM EDT for McDowell County, West Virginia. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2010, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 21, 2010, 6:30 PM EDT
- In force
- 68 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:40 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 21, 1:40 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 140 PM EDT MON JUN 21 2010 .SYNOPSIS... MOIST VERY WARM AIR ACROSS REGION AS FRONT LIES TO THE NORTH. COLD FRONT PUSHES SOUTHEAST THROUGH REGION THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE FOLLOWS. && .NEAR TERM /THROUGH TUESDAY/... BOUNDARY OF BEST CAPE BARELY PUSHING INTO SOUTHWEST CORNER OF FORECAST AREA SO HAVE GONE LIKELY THERE THIS AFTERNOON. DEW POINTS DROP TO EAST OF THERE SO STORMS SHOULD HAVE TROUBLE GETTING VERY FAR EAST BEYOND OHIO RIVER AND WV/KY BORDER. AFTER SUN DIES PRECIPITATION SHOULD DIE. WAVE MOVING EAST FROM MIDWEST CROSSING REGION TUESDAY SO HAVE GONE WITH CHANCE POPS THEN. MAV MAX TEMPS PRETTY EXTREME FOR TUESDAY WITH MET MAX TEMPS ABOUT 5 DEGREES LOWER. EXPECT SOME CLOUDS THAT SHOULD TONE DOWN MAX TEMPS SO HAVE GONE BELOW MAV FOR MAX TUESDAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... MAIN SYNOPTIC FEATURE THRU THURSDAY WILL BE A COLD FRONT THAT WILL DROP SOUTH AND EAST ACROSS OUR AREA THURSDAY AND THURSDAY NIGHT...COMPLIMENTS OF A SHORT WAVE DIVING SOUTHEASTWARD FROM THE UPPER MIDWEST. MODELS IN GOOD AGREEMENT ON THIS...AND LOOKS TO BE A RATHER NARROW BAND OF CONVECTION WITH THE FRONT. UNTIL THEN...OUR WEATHER WILL BE GOVERNED BY CONVECTIVE MESOSCALE SYSTEMS TRACKING EASTWARD IN THE MAIN BAROCLINIC ZONE ACROSS THE NORTHERN OHIO VALLEY AND GREAT LAKES. SYNOPTICALLY...THESE FEATURES AND ASSOCIATED THUNDERSTORM COMPLEXES WOULD STAY NORTH OF US. HOWEVER...1000-500 MB THICKNESS PATTERN AND VERY JUICY AIR OVER OUR AREA WOULD TEND TO PROPAGATE CONVECTION SOUTHWARD TUESDAY NIGHT AND EARLY WEDNESDAY...BEFORE THIS PATTERN SHIFTS NORTH WEDNESDAY WELL AHEAD OF THE COLD FRONT. GIVEN THIS SCENARIO...WILL HAVE TO MAINTAIN CHANCE POPS TUESDAY NIGHT AND EARLY WEDNESDAY...ESPECIALLY NORTH. WITH THE CLOUDS AND HIGH DEWPOINTS TUESDAY NIGHT...GOING ON THE HIGH END OF GUIDANCE...RATHER MUGGY. WEDNESDAY WILL BE THE HOTTEST DAY AS HEIGHTS BRIEFLY RISE AND TEMPERATURES ALOFT WARM AHEAD OF THE SHORT WAVE. CONVECTION WILL BE AT A MINIMUM LATE WEDNESDAY DUE TO WARMING ALOFT AND INCREASED STABILITY. LOOK FOR TEMPERATURES WELL INTO THE 90S WITH INCREASED SUNSHINE BY AFTERNOON. && .LONG TERM /FRIDAY THROUGH MONDAY/... BEHIND THE THURSDAY SHORT WAVE AND COLD FRONT...A LITTLE COOLER BUT MUCH DRIER AIR IN NORTHWEST FLOW TAKES OVER FRIDAY AND WEEKEND AS THE HOT UPPER RIDGE DEVELOPS FARTHER WEST OVER THE CENTER OF THE NATION. STILL... TEMPERATURES BY DAY WILL STILL PROBABLY BE ABOVE NORMAL WHILE THE DRY NIGHTS WILL BE COOLER. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... GENERALLY VFR THROUGH PERIOD. CONDITIONS NOT IDEAL FOR FOG OVERNIGHT SO ONLY EXPECT SOME MOUNTAIN VALLEY MVFR...ISOLATED IFR...06Z TO 12Z. OTHER EXCEPTION IS ISOLATED IFR IN THUNDERSTORMS SW PORTIONS OF FORECAST THIS AFTERNOON AND ACROSS FORECAST AREA TUESDAY AFTERNOON. AFTER 18Z TUESDAY... SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS WEDNESDAY INTO THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...AAR SHORT TERM...JMV LONG TERM...JMV AVIATION...AAR
Hazardous weather outlook, Jun 21, 2:48 AM EDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 248 AM EDT MON JUN 21 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-220700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 248 AM EDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE STORM PREDICTION CENTER HAS THE NORTHERN HALF OF THE AREA UNDER A SLIGHT RISK FOR POSSIBLE SEVERE THUNDERSTORMS ON TUESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 4:53 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HEAVY RAIN HUNTINGTON 38.41N 82.43W
06/21/2010 U0.00 INCH CABELL WV COUNTY OFFICIAL
NUMEROUS ROADS CLOSED THROUGHOUT CABELL COUNTY DUE TO
STANDING WATER AND ALL OF THE VIADUCTS ARE CLOSED.
&&
JAMIEMLocal storm report, Jun 21, 5:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG HARTS 38.03N 82.13W
06/21/2010 LINCOLN WV COUNTY OFFICIAL
TREES DOWN ON GREENSHOAL ROAD.
&&
JAMIEMLocal storm report, Jun 21, 5:03 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
503 PM EDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG HAMLIN 38.28N 82.10W
06/21/2010 LINCOLN WV COUNTY OFFICIAL
A TREE IS DOWN ON VIRGINIA STREET.
&&
JAMIEMLocal storm report, Jun 21, 5:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN SALT ROCK 38.32N 82.22W
06/21/2010 M2.00 INCH CABELL WV TRAINED SPOTTER
SPOTTER MEASURED 2 INCHES OF RAIN IN PAST HOUR, AND
MADISON CREEK IS OUT OF ITS BANKS.
&&
JAMIEMSpecial weather statement, Jun 21, 5:15 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT MON JUN 21 2010
WVZ008-014>016-025>027-035>037-212215-
BOONE WV-CLAY WV-FAYETTE WV-JACKSON WV-KANAWHA WV-LOGAN WV-
NICHOLAS WV-PUTNAM WV-RALEIGH WV-ROANE WV-
515 PM EDT MON JUN 21 2010
...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT
BOONE...EAST CENTRAL LOGAN...EAST CENTRAL PUTNAM...KANAWHA
...NORTHERN RALEIGH...SOUTHEASTERN JACKSON...SOUTHERN ROANE...WEST
CENTRAL NICHOLAS...WESTERN CLAY AND WESTERN FAYETTE COUNTIES...
AT 508 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
EAST OF WINFIELD TO 12 MILES NORTHEAST OF MADISON TO 12 MILES EAST OF
LOGAN...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR SISSONVILLE...PRENTER...WHARTON...AND BALD
KNOB AROUND 520 PM...WHITESVILLE...SYLVESTER...COAL FORK...AND
CHESAPEAKE AROUND 530 PM...ESKDALE AND LEEWOOD AROUND 540 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
I-64 BETWEEN MILE MARKERS 43 AND 57 IN WEST VIRGINIA I-64 NEAR
BECKLEY BETWEEN MILE MARKERS 120 AND 127 I-77 BETWEEN MILE MARKERS
96 AND 121 IN WEST VIRGINIA I-79 BETWEEN MILE MARKERS 1 AND 35...THE
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 37 AND 95.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3775 8144 3779 8147 3780 8151 3776 8157
3779 8160 3778 8167 3780 8187 3823 8180
3828 8180 3865 8192 3858 8102 3831 8101
3771 8108
13Local storm report, Jun 21, 5:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM LIGHTNING HARTS 38.03N 82.13W
06/21/2010 LINCOLN WV COUNTY OFFICIAL
TRANSFORMER ON FIRE IN HARTS
&&
JAMIEMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:33 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 42 min |
| Jun 21, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 63 min |
| Jun 21, 4:43 PM EDT | Special Weather Statement | RLX | Logan, McDowell, Mingo, Raleigh, Wyoming | 62 min |
| Jun 21, 5:09 PM EDT | Flash Flood Warning | RLX | Boone | 111 min |
| Jun 21, 5:15 PM EDT | Special Weather Statement | RLX | Boone, Clay, Fayette, Kanawha, Raleigh | 60 min |
| Jun 21, 5:54 PM EDT | Special Weather Statement | RLX | Raleigh, Wyoming | 81 min |
| Jun 21, 2:01 PM EDT | Special Weather Statement | RLX | Boyd, Greenup | 74 min |
| Jun 21, 3:06 PM EDT | Special Weather Statement | RLX | Boyd | 54 min |
| Jun 21, 3:13 PM EDT | Severe Thunderstorm Warning | RLX | Carter, Lawrence | 47 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.